What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 4, 2:07 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 4, 2:07 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
307 PM MDT Thu Sep 4 2025
.SYNOPSIS...Increasing moisture will bring increasingly widespread
shower and thunderstorm coverage into the weekend. Activity
decreases by early next week, with modestly gusty conditions
developing by mid week.
&&
.SHORT TERM (Through 12Z/6AM Saturday)... Afternoon visible
satellite imagery continues to show the shear axis across southeast
UT gradually moving ENE with time. This is supplemented by radar
imagery representing a slowly spinning mass of showers along the
shear axis spanning across UT, AZ, CO, and WY. A persistent cloud
deck continues across the majority of central and southern UT,
though southwestern UT has remained relatively clear through the
afternoon. With analyzed PWATs ranging from 1-1.3" per mesoanalysis,
observed dewpoints in the low to mid 50s, and instability ranging
from 500-1000J/kg, thunderstorms across southwestern UT capable of
flash flooding appear possible this afternoon into the evening hours
along the western periphery of the shear axis. Currently, the WPC
has central and southern UT in a Marginal Risk (1/4) for excessive
rainfall.
Through the majority of the day today, convection should remain
scattered and transient in nature as upper level flow remains
relatively weak. Additionally, shear isn't expected to be overly
impressive with pulse and terrain-driven storms across southern UT.
The main areas of concern are for areas across south-central UT
where terrain-driven storms appear more likely, though given the
persistent cloud cover resulting in ample convective inhibition
(CIN) across the area per mesoanalysis, more impactful rain rates
may be highly localized or not realized at all.
Interestingly enough, lower Washington County could see a
localized flooding setup closer to midnight this evening. Hi-res
guidance, particularly the HRRR and RRFS suites have both been
honing in on the moisture tongue advecting further north into
southeastern NV. At the surface, a convergence axis / boundary
near the northern end of the tongue appears evident with a subtle
H5 shortwave perturbation moving overhead. This should be
sufficient enough to spark storms along the boundary which will
move southeast along the gradient. Additionally, a localized
enhancement in wind shear is evident with ample mid-level shear
around 20-25kts indicating that this cluster of storms could
sustain itself and traverse all the way to lower Washington
County. If this were to occur, this cluster of storms would
theoretically move faster than the storms earlier due to likely
establishing a cold pool balance of some sort along the way.
However, likely due to higher PWATs across the area, guidance
indicates that localized amounts up to 0.5"/hr, perhaps greater,
are possible with this. There is still some uncertainty
surrounding this, though it is quite interesting that there is a
possible nighttime thunderstorm setup across an area where this is
generally uncommon.
Regarding Friday, a rinse and repeat setup appears likely as
moisture continues surging north into the area. Cloud cover appears
to diminish somewhat tomorrow which may result in higher instability
across central and southern UT perhaps yielding a few more storms
with higher rainfall rates. Similar to todays setup, given weaker
flow aloft, these storms would be pulsey in nature and slow
moving, or generally terrain-driven. Moisture quality also looks
to increase tomorrow across southwestern UT serving to increase
the flash flood probability across the area. For tomorrow, the
majority of our popular National Parks / rec areas / canyons
across southern Utah such as Bryce Canyon, Glen Canyon, Grand
Staircase, Snow Canyon, Red Cliffs, and Zion NP all maintain the
"probable" rating for flash flooding tomorrow afternoon. If you
plan on recreating outside tomorrow across southern UT,
particularly across rain-sensitive locations, please remain
weather aware and/or have alternatives in mind.
.LONG TERM (After 12Z/6AM Saturday), Issued 410 AM MDT...
An upper-level shortwave
trough eject off an upstream longwave trough into northern
California late Friday into Saturday, shunting deep monsoon
moisture initially over the western Great Basin into Utah and
southwest Wyoming. This anomalous moisture, in addition to
increased instability associated with this upper trough, will
allow continued convective activity early Saturday morning mainly
across western and northern Utah. This early morning convective
activity has the potential to stabilize the environment across
these areas, in turn inhibiting afternoon convective activity.
Better chances for afternoon shower and thunderstorm development
exist across southern, central, and eastern Utah, where PWAT
anomalies around 150-175 percent of normal and generally slow
storm motions support an increased flash flood risk.
Ensembles support the aforementioned upstream longwave trough to
phase into a closed low off the coast of northern California on
Sunday, before gradually moving eastward into early next week.
This will allow drier southwesterly flow to develop aloft on
Sunday, limiting the amount of convective activity across Utah and
southwest Wyoming as we head into next week. This increasing
southwesterly flow is also expected to bring breezy afternoon
winds through at least mid-week, bringing about elevated fire
weather concerns through this period.
&&
.AVIATION...KSLC...VFR conditions will prevail at the terminal
through the period. Generally light diurnal wind shifts are expected
today into Friday.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected
through the period for all regional terminals with generally light,
diurnal wind shifts. Scattered showers and thunderstorms developing
over southern Utah will bring localized and temporary MVFR to IFR
conditions in locally heavy rain and gusty outflow winds through
this evening and early overnight hours.
&&
.FIRE WEATHER...The monsoonal moisture surge continues to surge
north tonight and tomorrow with another round of scattered
convection developing across the majority of the state, perhaps as
far north as the Cache Valley. Storms are expected to be wetter
tomorrow across southern UT as deeper and higher quality moisture
pushes in resulting in another day of flash flooding concerns across
rain-sensitive locations and burn scars. Moisture quality declines
further north across UT which may yield higher-based storms capable
of gustier outflow winds rather than heavy rainfall. Moisture
quality looks to increase statewide on Saturday as the final
meaningful monsoon push of this stretch occurs with heavy rainfall
appearing possible across all of UT. With this increase in moisture,
expect excellent overnight recoveries each evening through Saturday.
On Sunday, we will begin to see a drying trend as a system slowly
meanders towards the west coast. This is due to enhanced
southwesterly flow aloft which will serve to shut off the monsoonal
moisture push into UT. Additionally, this will increase sustained
wind speeds and wind gusts into next week which will serve to dry us
out even more through the middle of next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM...Worster
LONG TERM...Whitlam
AVIATION...Church
FIRE WEATHER...Worster
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
In the hours before
Special weather statement, Sep 4, 1:52 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
252 PM MDT Thu Sep 4 2025
UTZ122-042115-
Southwest Utah UT-
252 PM MDT Thu Sep 4 2025
...A strong thunderstorm will impact portions of northwestern Iron
County through 315 PM MDT
...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles east of Ranch Campground, or 32 miles east of Ursine, moving
east at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northwestern Iron
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3794 11373 3810 11368 3808 11344 3787 11354
TIME...MOT...LOC 2052Z 285DEG 8KT 3799 11361
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH
JAC
Special weather statement, Sep 4, 2:15 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
315 PM MDT Thu Sep 4 2025
UTZ122-042145-
Southwest Utah UT-
315 PM MDT Thu Sep 4 2025
...A strong thunderstorm will impact portions of north central Iron
County through 345 PM MDT
...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 32
miles east of Ranch Campground, or 33 miles east of Ursine. This
storm was nearly stationary.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of north central Iron
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3795 11370 3810 11366 3809 11345 3789 11355
TIME...MOT...LOC 2115Z 274DEG 4KT 3800 11358
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH
JAC
Special weather statement, Sep 4, 2:47 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
347 PM MDT Thu Sep 4 2025
UTZ123>125-042215-
Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
347 PM MDT Thu Sep 4 2025
...A strong thunderstorm will impact portions of central Washington
County through 415 PM MDT
...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of La Verkin, or 15 miles west of Zion National Park.
This storm was nearly stationary.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Toquerville and Pintura.
This includes Interstate 15 between mile markers 28 and 36.
Localized ponding may occur on roadways.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3730 11339 3743 11336 3740 11320 3727 11325
TIME...MOT...LOC 2146Z 278DEG 3KT 3734 11331
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH
JAC
Special weather statement, Sep 4, 3:00 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
400 PM MDT Thu Sep 4 2025
UTZ122-124-125-042230-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
400 PM MDT Thu Sep 4 2025
...A strong thunderstorm will impact portions of north central
Washington and south central Iron Counties through 430 PM MDT
...
At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cedar City. This storm was nearly stationary.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Kanarraville and Hamilton Fort.
This includes the following highways...
Interstate 15 between mile markers 43 and 55.
Utah Route 56 between mile markers 47 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3752 11334 3769 11329 3763 11309 3748 11317
TIME...MOT...LOC 2159Z 276DEG 4KT 3759 11320
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH
JAC
Special weather statement, Sep 4, 3:22 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
422 PM MDT Thu Sep 4 2025
UTZ123>125-042245-
Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
422 PM MDT Thu Sep 4 2025
...A strong thunderstorm will impact portions of central Washington
County through 445 PM MDT
...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of La Verkin, or 14 miles west of Zion National Park.
This storm was nearly stationary.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Toquerville and Pintura.
This includes Interstate 15 between mile markers 27 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3730 11337 3739 11333 3737 11321 3726 11328
TIME...MOT...LOC 2222Z 286DEG 3KT 3733 11329
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH
JAC
Special weather statement, Sep 4, 3:30 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
430 PM MDT Thu Sep 4 2025
UTZ122-124-125-042300-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
430 PM MDT Thu Sep 4 2025
...A strong thunderstorm will impact portions of northeastern
Washington and south central Iron Counties through 500 PM MDT
...
At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near
New Harmony, or 15 miles southwest of Cedar City, moving east at 15
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
New Harmony, Kanarraville, and Kolob Canyon.
This includes Interstate 15 between mile markers 38 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3746 11334 3757 11329 3752 11308 3740 11320
TIME...MOT...LOC 2230Z 288DEG 13KT 3749 11324
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH
JAC